What Conditions Increase My Risk for Seizures with Bupropion?

Bupropion used for smoking cessation can lower the seizure threshold making it more likely to have a seizure. This is especially true at high doses of 450 mg per day or more (when used for smoking cessation, the total dose is 300 mg per day). In most people who don’t have a  predisposition to seizures, this is not a problem. The estimated risk of having a seizure when taking bupropion is one in a thousand. However, there are some conditions that increase the risk of having a seizure by themselves and even more so when a person with these conditions takes bupropion. These include, but are not limited to, all of the following:

 

  • Anorexia nervosa
  • bulimia
  • benzodiazepine withdrawal
  • alcoholism or sudden alcohol withdrawal
  • brain tumor
  • diabetes mellitus
  • low blood sugar
  • low sodium blood levels (electrolytes)
  • head trauma
  • low oxygen levels
  • mass inside the head
  • obesity treatment
  • seizure disorder
  • seizures
  • stroke
  • substance abuse

If you have any of the conditions listed, make sure to inform your doctor before starting bupropion for smoking cessation. In fact, you should inform any healthcare provider of all your existing or prior medical conditions.

If you have a seizure while taking bupropion, contact your doctor immediately and inform him/her.

Was this article helpful?
0 out of 0 found this helpful

Comments

0 comments

Article is closed for comments.